Iowa, 2018Flooding in Iowa, January 22 to 23, 2018
January 22 to 23, 2018 · NWS ARX · 4 events in 2 counties and zones
A winter storm passed through the region on January 22nd. The path of the storm brought rain and warm air to much of northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm passed through the region on January 22nd. The path of the storm brought rain and warm air to much of northeast Iowa. Rainfall amounts averaged a half inch to 1.25 inches, but with frozen ground, most of this ran off into area rivers and streams. This runoff, combined with temperatures in the middle to upper 30s, caused some ice jams and produced isolated flooding. Flooding occurred along the Turkey River in Clayton County and along several streams in Winneshiek County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 22, 3:20 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 22, 3:20 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
320 AM CST Mon Jan 22 2018
.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Mon Jan 22 2018
Winter storm still on track for today and tonight, but with some
adjustments to snow/ice amounts. 22.08Z analysis shows the surface
low near Kansas City with an expansive swath of warm advective
precipitation across IA into southern WI and the deformation snow
band taking shape across central NE into southeast SD and
southwest MN. The surface low will lift northeastward through the
day, nearing the IL/WI border by 06Z tonight, bringing with it
heavy snow and wintry mix to much of the forecast area.
Early this morning, surface temperatures are still quite warm,
ranging from 35 to 40 degrees. This will keep p-type as rain
through early morning. Then, expect a transition to snow or a
wintry mix across southeast MN into north central WI between
12-16Z. Temperatures may still be at or slightly above freezing in
these areas, but higher precipitation rates should induce dynamic
cooling and a change over to mostly snow. Areas to the south and
east will continue to see mostly rain through the morning.
P-type is tricky this afternoon as several short-range models
show a dry slot with loss of cloud ice. If this occurs, this will
cut into snow amounts and potentially result in more ice
depending on surface temperatures. In general, the northwest
forecast area should continue to see snow, but may mix at times
with rain or freezing rain. Also more of wintry mix farther east
roughly along a line from Osage to La Crosse to Wisconsin Rapids
is expected. Rain will continue across portions of northeast IA
into southern WI through the afternoon. The wintry mix will
finally move into the southeast forecast area this evening with an
eventual change over to all snow later tonight for all areas.
Given the dynamic nature of the system, will maintain a slight
chance for thunderstorms late this morning and afternoon for much of
the area. Expect 25-35 kts in the shallow mixed boundary layer
through the day, and this will lead to areas of blowing/drifting
snow, especially across southeast MN. Think lower wind speeds and
the wet/heavy nature of the snow will preclude whiteout/blizzard
conditions, but visibility reductions to 1 mile or less in heavy
snow are expected at times.
All said, snow amounts have been reduced into the 6-10 inch range,
but this may still be too high depending on how quickly the
atmospheric column cools. This will have to be monitored closely
through the day. For sure, there will still be a very sharp cut-
off in amounts to the south and east with only an inch or two in
the transition zone. Not far fetched to suggest the northern
portions of some counties may see warning criteria snow, while the
southern portions see little accumulation. With temperatures
looking warmer in the transition zone, icing should be limited
from a glaze up to a tenth of an inch. Will continue all Winter
Storm Warning and Winter Weather Advisories with no change at this
time, but adjustments may be needed later if higher snow amounts
don't materialize.
.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CST Mon Jan 22 2018
Dry and quiet Tuesday through the weekend. The previously watched
system for Friday into the weekend now looks to mature east of the
forecast area. Cooler temperatures Tuesday and Wednesday will warm
dramatically to end the week with highs by Friday well into the
40s. A slight cool down is expected for next weekend, but still
near seasonable temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM CST Sun Jan 21 2018
Cigs: lowering cloud deck into IFR/LIFR overnight (by 08z or so),
with the low cigs holding fast through the day Monday. Probably no
improvement until Tue morning.
WX/vsby: radar pointing to more of a convective mode to current pcpn
moving northward across/approaching the area. Meanwhile farther
south, broadening area of pcpn moving across north across southern
IA, expected to reach TAF sites by 10z. Mostly a rasn, quickly to
snow for KRST. Should stay rain at KLSE. Snow is expected for the
better part of the day into tonight at KRST, with a gradual switch
over at KLSE - but that could wait til the evening. Some models'
Bufkit soundings suggest periods where ice could be lost, moving
pcpn back to liquid. Can't rule out freezing pcpn as result - more
favored later in the day. For now, will keep types in forecast as
snow and/or rain. In addition, some thunder potential too for
Monday, which could result in dynamically forced rain to snow, in
addition to pushing 1-3" per hour rates. Complex scenario.
Vsbys are expected to gradually drop into IFR range, holding there
for the better part of Monday. Expect 1/2sm in the heavier snows at
KRST. In addition, despite the expected wet nature of the snow, 20
kt winds at KRST could blow/drift what falls.
Winds: looking mostly northeast through the period, with increasing
speeds as the low approaching from the southwest - around 20 kts
sustained at KRST for the better part of Mon. Winds will stay up
into Tue morning, decreasing later Tue afternoon. LLWS an issue for
KLSE Mon morning, blowing around 50kts by 2kft.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until midnight CST tonight for WIZ017-029-
032>034.
Winter Weather Advisory until midnight CST tonight for WIZ041-
042.
MN...Winter Storm Warning until midnight CST tonight for MNZ079-
086>088-094-095.
Winter Weather Advisory until midnight CST tonight for MNZ096.
IA...Winter Weather Advisory until midnight CST tonight for
IAZ008>010.
&&
SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...RieckHazardous weather outlook, Jan 22, 4:05 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
405 AM CST Mon Jan 22 2018
MNZ079-086>088-094-095-WIZ017-029-032>034-231015-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
405 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota through north-central Wisconsin.
.DAY ONE...Today and tonight
A Winter Storm Warning is in effect through this evening. A
wintry mix will transition to mainly snow by mid to late morning
and continue into this evening. Snow totals of 6 to 10 inches are
possible. There will be a sharp cut off in snow amounts on the
southeast edge of the heaviest snow band. Icing totals up to 1/10
of an inch are expected. Some blowing and drifting snow is also
expected across portions of southeast Minnesota. The evening
commute, and perhaps the morning commute for some, will be
impacted with hazardous to dangerous travel. Isolated
thunderstorms are also possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Reports of snow and ice today and tonight would be greatly
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-MNZ096-WIZ041-042-231015-
Mitchell-Howard-Winneshiek-Houston-La Crosse-Monroe-
405 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions southeast
Minnesota, northeast Iowa, and western Wisconsin.
.DAY ONE...Today and tonight
A Winter Weather Advisory is in effect through this evening.
Periods of rain and a wintry mix are expected. Snow and sleet
accumulations of 1 to 2 inches are possible, with up to 1/0 inch
of ice. Travel may be difficult at times. Isolated thunderstorms
are possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Reports of snow and icing today and tonight would be greatly
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-018-019-029-030-WIZ043-044-053>055-061-231015-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
405 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.
.DAY ONE...Today and tonight
Mainly rain is expected this morning into this afternoon, then
mix with or change to snow late this afternoon into the evening.
At this time snow and sleet amounts of less than 1 inch are
possible along with up to 1/10 of an inch of ice, with the higher
amounts near Interstate 90. Continue to monitor forecasts closely
as snow and ice accumulations may change. Isolated thunderstorms
are possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Reports of any snow or icing today and tonight would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/Rogers
Flood, Winneshiek
- When
- January 22, 5:00 AM CST to 6:00 PM CST
- Where
- Winneshiek County, 1.31 mi E of Kendallville to 1.4 mi E of Kendallville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 43.427, -92.004
Ice jams and runoff from heavy rain caused flooding along Silver Creek southeast of Kendallville. County Highway W14 was closed because of the flooding.
Flood, Winneshiek
- When
- January 22, 6:00 AM CST to 6:00 PM CST
- Where
- Winneshiek County, 2.23 mi N of Kendallville to 2.4 mi N of Kendallville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 43.462, -92.028
Ice jams and runoff from heavy rain caused flooding along small creeks north of Kendallville. 318th Avenue was closed because of the flooding.
Flood, Winneshiek
- When
- January 22, 6:00 AM CST to 10:00 PM CST
- Where
- Winneshiek County, 1.56 mi SW of Ridgeway to 1.54 mi SW of Ridgeway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.285, -92.023
Runoff from heavy rains caused flooding to occur west of Ridgeway. 240th Street at the intersection with 315th Avenue was closed because of the flooding.
Flood, Clayton
- When
- January 22, 8:05 PM CST to January 23, 1:20 AM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Ice jams and runoff from heavy rain caused flooding along the Turkey River in Elkader. The river crested just over a foot above the flood stage at 13.05 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731064, 731066, 731067, 731059.